Massachusetts, 2002

Damaging Wind in Massachusetts, April 19, 2002

April 19, 2002 · NWS BOX · 1 event in 1 county or zone

Scattered thunderstorms developed across southern New England ahead of a cold front. One storm in Middlesex County became severe as it moved through Ashland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered thunderstorms developed across southern New England ahead of a cold front. One storm in Middlesex County became severe as it moved through Ashland. Thunderstorm winds estimated near 60 mph by a trained weather spotter downed several trees on High Street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 19, 1:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 19, 1:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
240 PM EDT FRI APR 19 2002

CONT TO MONITOR POSS SVR TSTM THREAT ACRS CNTRL/WRN SXNS OF CWA
WHERE SVR TSTM WATCH IS IN EFFECT FOR WRN ZNS INTO SW NH UNTIL 5 PM.
NICE LINE OF TSTMS WTH LOTS OF C/G LTNG SEEN ACRS HUDSON VLY OF NY
STARTING TO MOV INTO BERKS AT 1730Z.  XPCT LINE TO CONT ERD TREK ACRS
CWA THIS AFTN/ERLY TNGT AS CFNT PUSHES ERD.  OVR ERN SXNS...LOW
CLDS/FOG HV BURNED OFF XCPT OVR CAPE ANN AND CCOD INTO BUZZ BAY AND
ALNG S CST. XPCT MARITIME INFLUENCE TO KNOCK PUNCH OUT OF TSTMS AS
THEY MOV INTO ERN WORCESTER CTY ERD.

SHORT TERM...SVR TSTM WATCH IN PLACE TIL 5 PM FOR WRN MASS/CHESHIRE
NH. CDFROPA LAGS TRW...WITH BOTH MOVING ACRS THE F/A BY 06Z.  STABLE
MARINE AIR WILL CAUSE THE TRW TO DIMINISH AS THEY CROSS SOUTHERN NEW
ENGLAND...ESP E OF WORCESTER.  BEHIND THE FRONT...CLRG SKIES
OVERNIGHT.  TEMPS UPSTREAM IN NRN LOWER MICH WERE ROUGHLY 45-55...WL
USE THIS FOR MIN TEMPS TNGT.

FRONT STALLS S OF NEW ENGLAND.  ETA AND AVN AGREE ON SHORTWAVE MOVING
UP THE FRONT PASSING S OF F/A.  FLOW DEPICTED IN BOTH MODELS IS
ZONAL...EVEN A SHADE WNW.  THIS WOULD TEND TO SUPRESS PCPN S OF NEW
ENGLAND.  AVN PCPN PATTERN LOOKS RATHER JUICY FOR THIS...THUS
PREFER THE MORE RESTRAINED ETA.  WL STILL GO WITH CHC POPS S COAST
SATURDAY.

LONG TERM...ETA/AVN IN PRETTY GD AGREEMENT THIS AFTN.  PRETTY MCH A
ZONAL H5 FLOW FM 12Z SAT AS BROAD RDG BLDS ACRS CNTRL U.S.
SAT/SUN.  UPR H5 LOW ELONGATES E-W ACRS NEWFOUNDLAND TO DVLP A BROAD
UPR TROF MNLY ACRS NRN NEW ENG BY 12Z SUN WHILE HIGH PRES BLDS IN
FM CNTRL CANADA.  THIS KEEP CWA IN DRY PTTN THRU WKEND WHILE A WK
LOW FORMS ON FNT THAT STALLS ALNG MID ATLC CST.  AVN TRIES TO MOV
SOME MOIST INTO SRN NEW ENG ON SAT NIGHT...WHILE ETA KEEPS MOIST
FURTHER S AND MOVS LOW OUT TO SEA FASTER.  FEEL THIS IS BETTER SOLN
CONSIDERING STRONG HIGH TO NW AND DVV WTH DRY NW-N LL FLOW.

HIGH BLDS ACRS SRN CANADA ERLY NXT WK...LOW PRES DVLPS ACRS OH VLY
BY 00Z MON AND MOVS ERD IN BROAD ZONAL UPR FLOW.  PCPN FM THIS LOW
KNOCKS ON DOOR BY 12Z MON...BUT LOW XPCTD TO MOV OFF DELMARVA CST
AS MOST OF GOOD QPF WL RMN JUST S OF RGN.  MAY SEE SOME DECENT RNFL
AMTS ACRS SRN SXNS...THEN DRIER FURTHER N INTO SRN NH.  LOW SCOOTS
OUT S OF 40N MON NIGHT INTO TUE...WTH ANOTHER HIGH BLDG FM CNTRL
U.S.  AVN TRIES TO DVLP LOW WELL E OF RGN...KEEPING SOME PCPN INTO
RGN LATE MON NIGHT/TUE.  WL TEND TO DRY THINGS OUT OVR WRN AREAS
MON NIGHT...KEEPING JUST A CHC IN THE E.  H5 RDG BLDS INTO HUDSON
BAY CANADA MON NIGHT/TUE WTH ASSOCD SFC HIGH ELONGATED N-S FM CNTRL
CANADA TO TN VLY.  THIS WL PROGRESS SLOLY ERD AS LOW MEANDERS OVR
MARITIMES WHILE UPR LOW CUTS OFF OVR NOVA SCOTIA TUE/TUE NIGHT.  WL
PROB GO WTH AT LEAST PTLY CLDY SKIES BUT KEEP RGN DRY FOR NOW.

MRF KEEPS RGN DRY ONCE AGAIN UNTIL NXT THU NIGHT/FRI AS ANOTHER
FRNT MOVS ACRS NRN TIER INTO NEW ENG.  WL ONLY MNTN CHC POPS THIS
FAR OUT FOR NOW.

MARINE...AFTER THE THUNDERSTORMS THIS EVENING...SHOULD BE QUIET OVER
THE COASTAL WATERS THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS IN.

.BOX...
CT...NONE.
MA...SVR TSTM WATCH 125 FOR FRANKLIN-HAMPSHIRE-HAMPDEN CO/S TIL 21Z.
NH...SVR TSTM WATCH 125 FOR CHESHIRE CO TIL 21Z.
RI...NONE.
MARINE...NONE.

SHORT TERM...WTB
MARINE...BELK
LONG TERM...EVT

In the hours before

Special weather statement, Apr 19, 12:41 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
141 PM EDT FRI APR 19 2002

MAZ002-003-008>011-191900-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN
FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
141 PM EDT FRI APR 19 2002

.NOW...

AT 138 PM EDT...DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS MOVING
EAST ACROSS THE BERKSHIRES AT 35 MPH.  THEY WILL BE MOVING INTO
HAMPDEN...HAMPSHIRE AND FRANKLIN COUNTY BETWEEN 2 PM AND 3 PM.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...AND PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL.  STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR LOCAL MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

DELLICARPINI
NOTCHEY

WWUS81 KBOX 191746 CCA
SPSBOX
MAZ002-003-008>011-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
141 PM EDT FRI APR 19 2002

AT 138 PM EDT...DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS MOVING
EAST ACROSS THE BERKSHIRES AT 35 MPH.  THEY WILL BE MOVING INTO
HAMPDEN...HAMPSHIRE AND FRANKLIN COUNTY BETWEEN 2 PM AND 3 PM.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...AND PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL.  STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR LOCAL MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

DELLICARPINI
NOTCHEY
Special weather statement, Apr 19, 1:37 PM EST, 1 hour 23 minutes before
MAZ010-011-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
237 PM EDT FRI APR 19 2002

AT 233 PM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
ACROSS CENTRAL HAMPDEN AND HAMPSHIRE COUNTIES OF WESTERN
MASSACHUSTTES.  THE LINE IS MOVING EAST AT 35 MPH AND HAS THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AS WELL AS SMALL HAIL.

THE THUNDERSTORM WILL BE NEAR... LUDLOW...SPRINGFIELD...EAST
LONGMEADOW AT 245 PM EDT  WILBRAHAM...BELCHERTOWN AT 250 PM EDT
HAMPDEN AT 255 PM EDT  PALMER AT 300 PM EDT  MONSON...WARE AT 305 PM
EDT.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...AND PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL.  STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR LOCAL MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

DELLICARPINI
NOTCHEY
Special weather statement, Apr 19, 1:53 PM EST, 1 hour 7 minutes before
CTZ002-003-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
253 PM EDT FRI APR 19 2002

AT 248 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES
SOUTHWEST OF WINDSOR LOCKS...MOVING EAST AT 40 MPH.  THIS STORM HAS
A HISTORY OF PRODUCING WIND GUSTS TO 45 MPH AND PEA SIZE HAIL.

THE THUNDERSTORM WILL BE NEAR...ENFIELD AT 300 PM EDT SOMERS...
ELLINGTON AT 305 PM EDT  STAFFORD SPRINGS...STAFFORD AT 315 PM EDT.

DELLICARPINI
NOTCHEY
Special weather statement, Apr 19, 2:12 PM EST, 48 minutes before
MAZ004-011-012-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
312 PM EDT FRI APR 19 2002

AT 308 PM EDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS
EXTENDING FROM CENTRAL WORCESTER COUNTY...SOUTHWEST TO NEAR PALMER
IN EASTERN HAMPDEN COUNTY.  THESE STORMS ARE MOVING EAST AT 40 MPH
AND WILL AFFECT SOUTHERN AND CENTRAL WORCESTER COUNTY THROUGH 4 PM.
SOME OF THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 45
MPH AND SMALL HAIL.

DELLICARPINI
NOTCHEY
Special weather statement, Apr 19, 2:19 PM EST, 41 minutes before
CTZ003-004-RIZ001-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT FRI APR 19 2002

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45
MPH AND SMALL HAIL...NEAR UNION...OR ABOUT 8 MILES NORTH OF
MANSFIELD...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...EASTFORD...ASHFORD...CHAPLIN AT 325
PM EDT POMFRET...WOODSTOCK AT 335 PM EDT PUTNAM...BROOKLYN AT 340 PM
EDT THOMPSON...KILLINGLY...DANIELSON AT 345 PM EDT.

DELLICARPINI
NOTCHEY
Special weather statement, Apr 19, 2:46 PM EST, 14 minutes before
MAZ005-192030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT FRI APR 19 2002

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR HUDSON.  THIS STORM IS MOVING EAST AT 40 MPH
AND WILL AFFECT SOUTHERN AND CENTRAL MIDDLESEX COUNTY THROUGH 430 PM.

DELLICARPINI
NOTCHEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
April 19, 3:00 PM EST
Where
Middlesex County, Ashland
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -71.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290265.